Missouri, 2016

Flood in Missouri, March 31, 2016

March 31, 2016 · NWS PAH · 1 event in 1 county or zone

A strong storm system moved toward the region. Strong southerly winds pushed moisture into the region, touching off showers and thunderstorms that produced 2 to 3 inches of rain in 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong storm system moved toward the region. Strong southerly winds pushed moisture into the region, touching off showers and thunderstorms that produced 2 to 3 inches of rain in 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 10:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 10:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1130 PM CDT WED MAR 30 2016

.UPDATE...
Issued at 1130 PM CDT Wed Mar 30 2016

Updated for 06Z aviation forecast discussion.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 202 PM CDT Wed Mar 30 2016

Main near term concern is the potential for thunderstorms through
Thursday, along with the accompanying threat for heavy rain
tonight and severe weather Thursday afternoon and evening.

Shortwave energy over the Northern Plains will move east into the
Great Lakes region through Friday morning. At the surface, low
pressure over the Mid Missouri Valley is forecast to shift east
into the Chicago area by Thursday afternoon. The cold front
trailing the low is progged to pass across the WFO Paducah
forecast area late Thursday afternoon and Thursday evening. This
will result in a couple rounds of showers and thunderstorms
through Thursday evening.

The first round will continue to develop and spread west to east
across the region tonight as moist low level flow increases on the
nose of an enhancing low level jet. While a few strong to severe
storms cannot be ruled out with this first round, the main concern
is heavy rain. Forecast QPF through the event ranges from about
an inch across the northern half of the area to near 2 inches
across the south. Much of this will be focused tonight.

The first round of activity should largely be east of the immediate
region by a few hours after daybreak Thursday, with a break in the
precipitation through much of the morning and early afternoon. By
mid afternoon, the next round of thunderstorms is forecast to
develop along and in advance of the approaching cold front. Per
the latest SPC Day 2 Outlook, the combination of instability and
deep layered shear may increase the risk for severe weather,
including the potential for supercells. These storms will carry
the risk for large hail, damaging winds, and may be able to spin
up a couple tornadoes.

Several factors may result in future modifications to the forecast,
including the impact on atmospheric recovery from storms to our
south; the impact of sky cover on destabilization; and the effective
location of the surface boundary by mid to late afternoon.

The chance for showers and thunderstorms will taper off from west
to east Thursday night in the wake of the passing cold front.
A reinforcing shot of cool air may bring more clouds back into
the area on Friday, but conditions should remain dry.

.LONG TERM...(Saturday through Wednesday)
Issued at 202 PM CDT Wed Mar 30 2016

Only average confidence in the long term due to slight long range
model disagreement regarding track, timing, and coverage of two
rain events.

Our CWA should remain dry through at least Sunday night as high
pressure overspreads the region. Frost could be a problem late
Saturday night/early Sunday morning as the high pressure is centered
over our region combined with calm/light winds and clear skies.

Precipitation chances spread southeastward across our CWA on Monday
as a cold front sweeps across the area. Precipitation chances are
expected to linger into the evening hours before ending.

In the wake of the cold front high pressure will again overspread
the region keeping things dry Tuesday and Tuesday night with below
normal temperatures.

Precipitation chances begin to overspread the region on Wednesday
with the approach of yet another frontal system coming out of the
plains.

With the exception of highs on Monday and Wednesday and lows Sunday
night, temperatures will be below normal through the rest of the
long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 PM CDT Wed Mar 30 2016

Large area of showers and embedded storms continues to impact the
area with ifr/mvfr vsbys common with occasional mvfr cigs. Winds
have not been as gusty as originally thought so have toned those
down for the remainder of the night, only to pick up tomorrow
morning/afternoon. This area of rain will continue to impact at
least KPAH/KEVV/KOWB for a good part of the overnight hours. Some
additional development is possible and will continue to watch the
progression of convection directly to our west. Rain should taper
off by early to mid morning Thursday. Convection is likely to
redevelop along the cold front, which is slated to move through
Thursday afternoon/early evening. Winds should shift around to
west/northwest by mid-late evening with FROPA and any rain chances
will end.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 30, 2:18 PM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT WED MAR 30 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
318 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE REGION THROUGH TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND
WEST OF A LINE FROM CARBONDALE ILLINOIS TO MAYFIELD KENTUCKY. THE
MAIN CONCERN WILL BE LARGE HAIL. HEAVY RAINFALL IS ALSO EXPECTED
AND MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING ACROSS ALL OF SOUTHERN ILLINOIS, SOUTHWEST
INDIANA, AND WESTERN KENTUCKY, AND PART OF SOUTHEAST MISSOURI EAST
OF A LINE FROM JACKSON TO DEXTER. THERE IS A SLIGHT RISK FOR
SEVERE STORMS WEST OF THIS LINE. THE PRIMARY CONCERNS WILL BE
LARGE HAIL, DAMAGING WINDS, AND POSSIBLY A FEW TORNADOES, ALONG
WITH LOCALIZED HEAVY RAINFALL.

PATCHY FROST MAY DEVELOP LATE SATURDAY NIGHT WITH LOW TEMPERATURES
FORECAST IN THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED ACROSS THE ENTIRE REGION THURSDAY
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
March 31, 2:00 AM CST to 5:00 PM CST
Where
Butler County, 4.18 mi S of (P02)poplar Bluff Ar to 4.72 mi SSW of (P02)poplar Bluff Ar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.710, -90.340

Deputy sheriffs and firefighters rescued two persons from a pickup truck that attempted to cross a flooded section of County Road 614 and got washed into a ditch. Water levels were still high following heavy rain the previous day. A 24-hour rainfall total of 3.07 inches was measured at the Poplar Bluff airport. Most of this rain fell on the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620466.